Advertisement

The COVID-19 Pandemic and Zinc-Induced Copper Deficiency: An Important Link

      To the Editor:
      Zinc supplementation has made headlines as a way to bolster the immune system during the coronavirus (COVID-19) pandemic, spurred by reports of possible reduction in symptoms of acute respiratory infections.
      • Abioye A.I.
      • Bromage S.
      • Fawzi W.
      Effect of micronutrient supplements on influenza and other respiratory tract infections among adults: a systematic review and meta-analysis.
      Unfortunately, zinc toxicity is not a benign syndrome and has been shown to interfere with the body's absorption of available copper, even at relatively low doses above the Recommended Dietary Allowance.
      • Hoffman 2nd, H.N.
      • Phyliky R.L
      • Fleming C.R.
      Zinc-induced copper deficiency.
      ,
      • Duncan A.
      • Yacoubian C.
      • Watson N.
      • Morrison I.
      The risk of copper deficiency in patients prescribed zinc supplements.
      It is thought that in response to excessive zinc intake, the gut lumen expresses higher levels of metallothionein, a chelating agent that binds zinc.
      • Hartmann H.J.
      • Weser U.
      Copper-thionein from fetal bovine liver.
      Unfortunately, this protein may have a higher affinity for copper, resulting in a copper deficiency, potentially leading to anemia, neutropenia, and even myelopathy. Here, we discuss a patient who attempted to use zinc supplementation to prevent COVID-19 infection, resulting in life-threatening complications.

      Case report

      A 66-year-old woman with a history of irritable bowel syndrome with diarrhea, coronary artery disease, and macrocytic anemia on chronic B12 supplementation presented to the clinic for routine follow-up. The patient complained of increased frequency of her chronic diarrhea with increased nausea. Lab work revealed macrocytic anemia (hemoglobin 8.8 g/dL, mean corpuscular volume 130 fL) and new neutropenia (absolute neutrophil count 0.61). An extensive evaluation for this new hematologic finding was initiated. Follow-up labs within 1 week revealed worsening macrocytosis (hemoglobin 8.6 g/dL, mean corpuscular volume 132 fL) and rapidly worsening neutropenia (absolute neutrophil count 0.35). The patient was admitted to the hospital for accelerated evaluation and treatment, including bone marrow biopsy. Copper level returned as undetectable (<0.10 μg/mL), with an elevated zinc level of 2.04 μg/mL (ref 0.66 to 1.10 μg/mL). Additional workup including laboratory studies, imaging, and bone marrow biopsy was negative. Further investigation revealed that the patient had been taking at least 65 mg of zinc supplementation per day, through a daily multivitamin and 50 mg of zinc gluconate, in hopes of strengthening her immune system during the pandemic, in place of COVID-19 vaccination. The recommended daily allowance of zinc is 8 mg/d for women.
      • Fosmire G.
      Zinc toxicity.
      ,
      • Maxfield L.
      • Shukla S.
      • Crane J.
      She received 3 days of filgrastim and one blood transfusion during her admission, was instructed to stop zinc supplementation and was started on copper supplementation. Since discharge, her neutropenia has resolved without any additional treatment, her copper level has normalized, and she has had significant improvement of her diarrhea (Figure).
      Figure
      FigureAbsolute neutrophil count (ANC) versus time, reflecting the changes in ANC after intervention during treatment with filgrastim in the short term and copper supplementation long term.

      Discussion

      This case emphasizes the dangers of using inadequately studied treatments and the dangers of oversupplementation. There have been similar studies showing neutropenia secondary to zinc supplementation or copper deficiency.
      • Igic P.
      • Lee E.
      • Harper W.
      • Roach K.
      Toxic effects associated with consumption of zinc.
      ,
      • Huff J.
      • Keung Y.
      • Thakuri M.
      • et al.
      Copper deficiency causes reversible myelodysplasia.
      While nutritional deficiencies due to the patient's irritable bowel syndrome with diarrhea may have contributed to the copper deficiency, the patient's decision to use excessive zinc supplementation for immune support likely played a central role in her severe neutropenia. In an era of considerable misinformation about the efficacy of different treatments, cases like this illustrate the importance of trusting in the scientific process and being mindful of the danger of insufficiently studied supplements and alternative treatments.

      References

        • Abioye A.I.
        • Bromage S.
        • Fawzi W.
        Effect of micronutrient supplements on influenza and other respiratory tract infections among adults: a systematic review and meta-analysis.
        BMJ Glob Health. 2021; 6e003176
        • Hoffman 2nd, H.N.
        • Phyliky R.L
        • Fleming C.R.
        Zinc-induced copper deficiency.
        Gastroenterology. 1988; 94: 508-512
        • Duncan A.
        • Yacoubian C.
        • Watson N.
        • Morrison I.
        The risk of copper deficiency in patients prescribed zinc supplements.
        J Clin Pathol. 2015; 68: 723-725
        • Hartmann H.J.
        • Weser U.
        Copper-thionein from fetal bovine liver.
        Biochim Biophys Acta. 1977; 491: 211-222
        • Fosmire G.
        Zinc toxicity.
        Am J Clin Nutr. 1990; 51: 225-227
        • Maxfield L.
        • Shukla S.
        • Crane J.
        Zinc deficiency. Treasure Island, FL2021
        • Igic P.
        • Lee E.
        • Harper W.
        • Roach K.
        Toxic effects associated with consumption of zinc.
        Mayo Clin Proc. 2002; 77: 713-716
        • Huff J.
        • Keung Y.
        • Thakuri M.
        • et al.
        Copper deficiency causes reversible myelodysplasia.
        Am J Hematol. 2007; 82: 625-630